Indiana, 2007

Ice Storm in Indiana, December 9, 2007

December 9, 2007 · NWS IWX · 24 events in 24 counties and zones

A warm front moved north across the area during the day of December 9th. Abundant moisture traveled north of this front into a below freezing air mass across much of Northern Indiana, setting the stage for ice accumulations.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front moved north across the area during the day of December 9th. Abundant moisture traveled north of this front into a below freezing air mass across much of Northern Indiana, setting the stage for ice accumulations. Widespread icing on the order of 0.25 to 0.30 inches was observed, causing numerous accidents and slide offs as well closure of many school and business for the day. Temperatures warmed above freezing during the afternoon and evening hours, allowing the ice to melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 9, 6:55 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 9, 6:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 AM EST SUN DEC 9 2007

.AVIATION...
LEADING EDGE OF A LARGE AREA OF FREEZING RAIN WAS MOVG INTO WRN
INDIANA ATTM AND SHOULD BEGIN TO AFFECT THE TERMINALS BY 13Z.
OVERRUNNING PRECIP BEING CAUSED BY LLJ AHEAD OF WK WAVE LIFTING OUT
OF SWRN U.S. TROF. LLJ WILL VEER AS WAVE APPROACHES SHIFTING
HEAVIER PRECIP TO THE EAST OF OUR AREA LATER TODAY. WITH LIGHT WINDS
AND ABUNDANT RESIDUAL LOW LEVEL MOISTURE IN ITS WAKE...EXPECT
CIGS/VSBYS TO GRADUALLY LOWER THROUGH THE PERIOD...REACHING LIFR
WITH FZDZ/BR TONIGHT.

&&

.SHORT TERM...TODAY AND TONIGHT...

08Z RADAR OVER MO AND IL CONFIRM THE RESULTS OF POTENT ISENTROPIC
ASCENT OF WARM MOIST GOMEX AIR OVER A SHALLOW BUT COLD NEAR SFC
LAYER. MID LEVEL SPEED MAX STEMMING FROM THE SW CONUS TROUGH IS THE
PROCESS OF PUSHING NE INTO THE MIDWEST. LARGE SCALE ACCENT FROM THE
THIS DISTURBANCE COMBINE WITH THE SFC REFLECTION OF THIS WAVE HAS
ALLOWED THE DEVELOPMENT OF AN INTENSE SOUTHERLY LL JET. MOISTURE
TRANSPORT IS SUSTAINING AN AREA OF SHOWERS AND THUNDERSTORMS ABOVE
A SUBFREEZING SFC LAYER...ALLOWING WIDESPREAD FREEZING RAIN OVER
MO/IL. THIS AREA OF FORCING AND ASCENT IS PROGGED TO PUSH
SOUTHEAST...AND BRING FREEZING RAIN TO THE FA. HAVE UTILIZED THE WRF
AND NAM AS THEY HAVE BEEN HANDLING MOMENTUM AND THERMAL FIELDS THE
BES..WITH HELP FROM BUFFER PROGS AND MOS GUIDANCE.

LARGE SCALE ASCENT FROM AFOREMENTIONED UPPER LEVEL WAVE COMBINED
WITH ROBUST MOISTURE CONVERGENCE AT 925-850 MB WILL ALLOW THE BEST
LIFT AND HEAVIEST PRECIP TO OCCUR OVER SOUTHERN PORTIONS OF THE
CWA. ECMWF AND NAM CRANK OUT 0.3 TO 0.7 INCHES OF QPF...WITH THE
NAM BEING THE MOST AGGRESSIVE. THINKING LOWER END OF THESE NUMBERS
SEEMS REASONABLE. HAVE ADDED THUNDER AND SLEET TO THE SOUTH THIS
MORNING PER ELEVATED INSTABILITY INDICATED ON NAM BUFFER SOUNDINGS
AS WELL AS NEGATIVE SHOWALTER INDICES. CURRENT TEMPS ACROSS THE FA
ARE WELL BEHIND THE COOLEST MOS NUMBERS PER SUSTAINED NE FLOW...AND
NOT EXPECTING MUCH RECOVERY WITH WINDS HOLDING STRONG OUT OF THE
NNE. GIVEN SUBFREEZING WET BULB ZERO TEMPS DURING THE BULK OF THE
HEAVIEST PRECIP...HAVE DECIDED TO UPGRADED THE REMAINDER OF THE FA
TO AN ICE STORM WARNING. HOWEVER...STILL THINKING THAT BULK OF ICING
WILL BE FAVORED ON ELEVATED OBJECTS DUE TO WARM GROUND TEMPS AND AIR
TEMPS NEAR FREEZING. NORTHERN PORTIONS OF THE FORECAST AREA MAY LACK
THE NEEDED ICE ACCUMULATIONS TO REACH ICE STORM CRITERIA...BUT FEEL
WILL BE CLOSE ENOUGH TO WARRANT CONTINUATION OF HEADLINES.

SE ZONES MAY SEE A CHANGE OVER TO RAIN THIS AFTERNOON. HOWEVER..THIS
WILL BE SHORTLIVED AS TEMPS START FALLING WITH CAA ON THE BACK SIDE
OF THE SFC WAVE. HAVE DROPPED HIGHS ACROSS THE FA TO MATCH BETTER
WITH NE FLOW/CURRENT TRENDS. PRECIP WILL DIMINISH THIS EVENING WITH
A
TREND TO PATCHY -FZDL AND AREAS OF FOG AS CAA ENSUES. THIS IS
WELL HIGHLIGHTED BY MOS.

&&

.LONG TERM...
LOW AMPLITUDE SHRTWV WILL MOVE ACROSS THE GRTLKS ON MON WITH ASSOCD
SFC LOW MOVG ENE ALONG STNRY FRONT TO THE MID ATLANTIC COAST WHILE
SFC
HIGH BUILDS INTO THE SRN GRTLKS REGION. FCST BUFFER SOUNDINGS
SUGGEST STRONG INVERSION WILL KEEP LOW CLOUDS OVER THE AREA
THROUGH THE DAY AND WITH WK CAA CONTD WITH HIGHS AOB LATEST MOS.
MAINTAINED DRY FCST, BUT WOULDNT RULE OUT SOME LINGERING FREEZING
DRIZZLE OR FLURRIES IN THE MORNING GIVEN SATURATED LOOK TO LOW
LEVELS.

SHOULD LOOSE LOW CLOUDS MON EVE AS SFC HIGH MOVES ACROSS THE AREA
AND RADIATIONAL COOLING ERODES LOW LEVEL INVERSION. HIGH CLOUDS
EXPECTED TO OVERSPREAD THE AREA OVERNIGHT. WITH SOME SNOW COVER
REMAINING OVER THE AREA AND LIGHT WINDS, SOME POTENTIAL FOR BRIEF
BUT STRONG RADIATIONAL COOLING. NO SGFNT CHANGES MADE TO PREVIOUS
FCST MINS WHICH ARE GENERALLY CLOSE TO COOLEST 00Z MOS FCSTS.

MODELS CONTG TO INDICATE AS SFC HIGH MOVES EAST OF THE AREA MON
NGT/TUE A STRONG LLJ WILL AGAIN DVLP FM THE SRN PLAINS INTO THE MID
MS/LWR OH VALLEYS. THIS SHOULD RESULT IN ANOTHER ROUND OF PRECIP
ACROSS THE CWA, THOUGH WITH CONSIDERABLE TIMING DIFFERENCES ON ONSET
OF PRECIP, LEFT POPS IN CHC CATEGORY FOR MON NGT. AGAIN THREAT OF
FREEZING RAIN IN THIS PD WITH WARM LAYER AROUND 850MB ADVECTING
INTO THE AREA OVERNIGHT AND TUE. GOING TEMP FCST A LITTLE BLO MOS
AND BASED ON MODEL SOUNDINGS AND EXPECTED PRECIP SEEM REASONABLE.

MAY BE A BREAK IN PRECIP TUE NGT AS THIS WAVE MOVES EAST, HWVR, LEFT
A CHC OF LINGERING PRECIP IN THE FCST. SWRN UPPER TROF EXPECTED TO
LIFT NE THROUGH THE AREA WED/WED NGT. ECMWF HAS MORE SOUTHERLY
TRACK OF ASSOCIATED SFC LOW WHICH SEEMS REASONABLE AS THIS IS WHERE
BAROCLINIC ZONE SHOULD PERSIST...THUS, LEFT GOING CHC OF RAIN OR
SNOW IN FCST FOR THESE PERIODS WITH TEMPS BLO LATEST MEX GUIDANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...ICE STORM WARNING UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ077>081.

OH...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR OHZ001-002-
     004-005-015-016-024-025.

LM...ICE STORM WARNING UNTIL 10 PM EST THIS EVENING FOR LMZ080.

&&

SHORT TERM...CHAMBERLAIN
LONG TERM...TAYLOR
Hazardous weather outlook, Dec 9, 4:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST SUN DEC 9 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EST SUN DEC 9 2007 /355 AM CST SUN DEC 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN IS EXPECTED TO CAUSE A QUARTER TO HALF INCH OF GLAZE
TO DEVELOP ON OUTDOOR SURFACES BY THIS EVENING. THIS WILL RESULT
IN HAZARDOUS TRAVELING CONDITIONS AND COULD CAUSE TREE DAMAGE AND
POWER INTERRUPTIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PERIOD OF FREEZING RAIN IS EXPECTED IN THE AREA ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF ICE ACCUMULATIONS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-101000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
455 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY AS NORTHWEST WINDS
INCREASE AND WAVES BUILD TO ABOVE 4 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 ice storm. Local standard time, as filed.

Ice Storm, White

When
December 9, 7:00 AM EST to 1:32 PM EST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Ice Storm, Cass

When
December 9, 7:30 AM EST to 1:32 PM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Ice Storm, Pulaski

When
December 9, 7:30 AM EST to 1:32 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

Ice Storm, Miami

When
December 9, 7:45 AM EST to 3:14 PM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Ice Storm, Starke

When
December 9, 7:45 AM EST to 1:32 PM EST
Where
Starke forecast zone
Reported by
Trained Spotter
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
December 9, 7:45 AM EST to 1:32 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

Ice Storm, Wabash

When
December 9, 8:00 AM EST to 3:14 PM EST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Ice Storm, Kosciusko

When
December 9, 8:00 AM EST to 1:32 PM EST
Where
Kosciusko forecast zone
Reported by
Trained Spotter

Ice Storm, Marshall

When
December 9, 8:00 AM EST to 1:32 PM EST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

Ice Storm, Grant

When
December 9, 8:15 AM EST to 3:14 PM EST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Ice Storm, Huntington

When
December 9, 8:15 AM EST to 3:14 PM EST
Where
Huntington forecast zone
Reported by
Trained Spotter
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Ice Storm, Whitley

When
December 9, 8:15 AM EST to 3:14 PM EST
Where
Whitley forecast zone
Reported by
Trained Spotter
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

Ice Storm, Blackford

When
December 9, 8:30 AM EST to 3:14 PM EST
Where
Blackford forecast zone
Reported by
Trained Spotter
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Ice Storm, Wells

When
December 9, 8:30 AM EST to 3:14 PM EST
Where
Wells forecast zone
Reported by
Trained Spotter
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Ice Storm, Noble

When
December 9, 8:30 AM EST to 1:32 PM EST
Where
Noble forecast zone
Reported by
Trained Spotter
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Ice Storm, Elkhart

When
December 9, 8:45 AM EST to 1:32 PM EST
Where
Elkhart forecast zone
Reported by
Trained Spotter
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Ice Storm, Lagrange

When
December 9, 8:45 AM EST to 1:32 PM EST
Where
Lagrange forecast zone
Reported by
Trained Spotter
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Ice Storm, St. Joseph

When
December 9, 8:45 AM EST to 11:50 AM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter

Ice Storm, Allen

When
December 9, 9:00 AM EST to 3:14 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Ice Storm, Adams

When
December 9, 9:00 AM EST to 3:14 PM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Ice Storm, Jay

When
December 9, 9:00 AM EST to 3:14 PM EST
Where
Jay forecast zone
Reported by
Trained Spotter
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
December 9, 9:00 AM EST to 3:14 PM EST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Ice Storm, Steuben

When
December 9, 9:00 AM EST to 1:32 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

Ice Storm, La Porte

When
December 9, 8:30 AM CST to 11:50 AM CST
Where
La Porte forecast zone
Reported by
Trained Spotter

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71636, 71640, 71646, 71639, 71661, 71665, 71643, 71652, 71663, 71635, 71647, 71666, 71644, 71650, 71664, 71637, 71654, 71656, 71638, 71642, 71645, 71648, 71653, 71655.